Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 123, NWS State College, PA

July 31, 2002Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 31, 2002, 6:57 PM EDT for Clearfield County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 6:57 PM EDT (22:57 UTC)
Expired
Jul 31, 2002, 8:00 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Whole counties

County Clearfield County, PA

The radar

The State College radar (KCCX), 40 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:20 PM EDTThunderstorm Wind 50 EDu Bois, PATrees were reported down 1 mile northeast of Dubois.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
669 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS51 KCTP 312257
SVRCTP
PAC033-010000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
656 PM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 800 PM EDT.

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TREASURE LAKE...OR 8 MILES NORTHEAST OF
  DUBOIS...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUBOIS AROUND 715 PM.
  ROCKTON AND S.B. ELLIOT SP AROUND 730 PM.
  CLEARFIELD AROUND 800 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

$$

LAT...LON 4125 7860 4122 7874 4112 7876 4096 7872
          4102 7842

LAMBERT/RADZANOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:15 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 31, 3:15 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT WED JUL 31 2002

LITTLE CHANGE NEEDED IN CURRENT FCST. HOT BUT RELATIVELY DRY SUMMER
WX EXPECTED NEXT SEVERAL DAYS. SLOW INCREASE IN MOISTURE AND CHANCE
OF PCPN BY LATE THUR/FRI AS WEAK FRONT DROPS OUT OF GREAT LAKES.
TREND IS FOR MAIN ENERGY TO MOVE N OF CWA...LIMITING COVERAGE OF
SHOWERS AND TSTMS.

ANOTHER FRONT STILL ON TRACK FOR MON/TUE BUT STILL LOOKS TO REMAIN
WEAK WITH ZONAL PATTERN CONTINUING. NEW DAY 7...NEXT WED LOOKS CLEAR
BUT WARM WITH WARM FRONT HAVING MOVED N OF AREA.

.CTP...NONE.

GARTNER

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.